Zolazine

Discussion in 'Horse Management' started by Eoroe, Mar 21, 2009.

  1. Eoroe

    Eoroe Gold Member

    I was wondering If anyone had heard of a reaction - or sensitivity to this sedative or can give me any information on the Drug :)

    The reason I ask - I had a horse given a very small amount of it last year....and the big dork had a very VERY good response to it...lol


    Having experience with sedatives in other mammals...humans, and limited in horses - I am aware that the reaction with sedatives can vary greatly. But a bit of reasearch will not go astray...I hope :)*

    Me and the Vet nurses had to hold his head up in the crush to keep his Windpipe clear.

    He had the equivalent amount to sedate a miniature.....and he is hmm....
    600kg.

    ALL were very suprised at the reaction..... :O

    So I know want to know about the drug for future reference and if I ever need to know in the situation that he may have to be sedated, Aneathatised ect.

    SO - friendly resident vets and others - what do ya know? :) **)
     
    Last edited: Mar 21, 2009
  2. samm

    samm Gold Member

    I assume you mean xylazine or rompun.
    Very effective sedative ,it's usually mixed with something else.I use to joke with my vet that all horsey are nice on xlyazine.
    Some horses it affects greatly others not so much.Prince can be up within 5 minutes of being knocked out with a dose thats enough for the size of a clydesdale.My WB on a 1/4 of his dose is about to fall over.
    Definitely not a drug to be used by anyone other than a vet or on vets advice.
     
  3. Eoroe

    Eoroe Gold Member

    Heck yeah...

    Yeah - I didnt get a chance to find out the spelling as well. The vet had to run off.

    I think you are correct with the Xylazine spelling. I didnt have much luck with my spelling.

    Im glad the crush was strong - he was sure enough leaning on it...lol
     
    Last edited: Mar 21, 2009
  4. ZaZa

    ZaZa Guest

    I had a bad experience with a horse sedated using xylazine. #(

    He nodded of very deeply, just your like horse did Eoroe, and how he stayed on his feet I'll never know.
    But it's gets worse........while he was in the crush he went crazy.
    It's hard to explain, but it was like his brain woke up, wondered how he got there and he panicked. Thankfully he didn't get a leg over the rails, but did mange to let a leg fly out from under the side (connecting with the vet and flattening him). Then, quick as you like, he was away with the pixies again.

    Unfortunately when we left the vet, although I had walked him for a while to let the drugs wear off the same thing happened in the float.
    It wasn't pretty.

    I went back the next day and spoke to the vet and he made a note on the horses records that he had reacted badly.
     
  5. Eoroe

    Eoroe Gold Member

    Its interesting hearing experience. I actually think you posted about this last year didnt you ZaZA....as I thankyou for that **)
    I remebered at the vets about your story, I took no chances at the vet by walking him around a nearby park for about an hour top make sure it had worn off before I floated him home.

    I didnt know that it was the same drug though.

    However - just like kids, they go off the rails sometmes if you give them valium....not a pretty sight. It's almost like they have Overdosed on redcordial....you have to peel them off the ceiling. Thankgoodness that doesnt happen too often.......
     
  6. astraia

    astraia Guest

    How much was he given (it should be on your invoice). Did he get any other drugs at the same time or earlier?
     
  7. ZaZa

    ZaZa Guest

    I did post about it yes.
    Glad to hear you played it safe **)

    At the time I didn't know what the drug was that had caused the problem.
    It was only after speaking with the vet that I found out and I can tell you I'll never forget it :eek:
     
  8. Eoroe

    Eoroe Gold Member


    It actually wasnt on the invoice - She only gave him one injection, intravenous.

    Later on she gave him some an injection of Antihistamine and antibiotics.

    Poor thing has mysterioustly swollen testicles and sheath.
     
  9. beagle

    beagle Well-known Member

    aaahh yes xylazine - one of my favourite non sedatives.Now i've gelded a lot of colts over the years & found xylazine (= "rompun") to be a absolute bastard for stirred up colts.i do like it combined with acepromazine ( = "ace") for mature horses requiring sedation for minor procedures but hate it for gelding colts.Approx 1% of horses do react badly to it ie excitement & over-reactivity to any stimulus (light,noise,sudden movement) & i've seen all of them.but i do like it in combo with "ace" for minor procedures.if your horse has a "bad" reaction to xylazil then your good vet should note it & not use it again on them.there are far more lovely sedatives on the market to use now.

    ps astraia & raw prawn & anna e - i've given as much as TWICE recommended dose rate without good results!!! & yes drug is stored correctly,in current expiry & always using sterile technique....& 100% confident given iv.
    pps always have given it combined with acep in same dose...
     
    Last edited: Mar 21, 2009
  10. Raw Prawn

    Raw Prawn Well-known Member

    LOL beagle - Ive given up to 5 times the normal dose in conjunction with torb with no effect!

    Im my internship most nights we would have a surgical colic referral come in. One horse inparticular was about 14hh, had a large colon torsion and I gave him a total of 10ml xyalzine and 5ml butorphanol just to hopefully sedate him enough to get in a catheter for pre-op fluids and he was still trying to throw himself on the floor. We ended up dropping him first with ketamine (not pretty when not sedated!) in the padded drop box.

    Most horses with a decent sedation you will need to have someone hold up their head in a crush so they dont block off their trachea. If they dont drop their head like that they are not sedated enough!

    All sedatives have a variable effect on all animals. This is why only vets are allowed to administer them.
     
  11. Shiobhan

    Shiobhan Well-known Member

    Had a very cheap drunk as he was called few years back now. Split his head needed stapling and stitching etc. Had ace and xylazine. No worries nodded off into the land of noddy. 10mins into stapling his head up burst out in hives. And heaves.

    Next time Aced lights out no worries just hives this time.

    Next time smaller amount of Ace less hives.

    Next time smaller again got to the point of .5 ml and he was lights out lol

    Noted CHEAP drunk.

    Same horse had to be sedated for a drench suffering colic. Drugged only this time he lent back put chin on the ground just lucky a really big gentlemen came across to see what was going on and here was 2 ladies trying to hold him up to get a tube down his nostril lol He just lifted him up and held him up with his own weight basically.

    Again noted very cheap drunk. I think we ended up finding he was allergic to 3 types of sedatives poor boy.
     
  12. beagle

    beagle Well-known Member

    you poor thing shiobhan.what an unusual thing to get probs with lots of diff sedatives.
    hey raw prawn - at least you're lucky enough to HAVE a crush!!!
    my current favourite is detomidine in Ranvet's "Calmant" form - lovely & cheap & SO effective i just love it.
     
  13. Eoroe

    Eoroe Gold Member

    This is very interesting :) **)

    I think the the thing is with him rawprawn is that she didnt actually want him sedated - just relaxed.
    But heck yeah - the head down thing, bout to happpen if he is going to be sedated effectively.

    He was quite happy with having his 'bits' touched - she just wanted them a little loooooweeer...lol :)

    Actually - the other things she was concerned about was his temperature regulation. Is it normal for a Horse to sweat up profusely when given a Zylazine? eg.
    Dripping with sweat?

    He also started to get swelling around his head ears and eyes - and his head wasnt really that low, or down their long enough to warrant fluid build up :) **)
     
  14. Raw Prawn

    Raw Prawn Well-known Member

    This is also perfectly normal Eoroe. Xylazine stimulates the nerves that produce sweat. Ive never had a horse not dripping with sweat from the drug and always tell owners before sedating them that this will happen.
     
  15. Raw Prawn

    Raw Prawn Well-known Member

    Not anymore beagle. I was referring to when I did my internship in the USA.
     
  16. Eoroe

    Eoroe Gold Member

    Thanks RawPrawn **)
     

Share This Page